I'm taking too much Norco for a recent surgery. I need off. I have Suboxne in my cupboard from a past addiction problem. My question is how long should I wait to jump from Norco to Suboxone? Please help I am running out of Norco with no refills left.
There is a member here named pattishan61, she is our resident Sub expert.
Please read her profile, it may help you somewhat.
patti will be online tonight, and will see your question and hopefully answer you asap!
Until then, hang in there. Are you in WD right now???
Sweet's right. Please get a hold of Patti. From what I've heard, you need to wait at least 24 hours before starting the subs. You need to take the COWS test and score at least a 26. PLEASE take the minimum amount of sub that will control the symptoms. Start off with 2mg and if you're still in discomfort, take 2mg more in 2 hours. You can always take more but never less. It will be that much harder to ween down from when the time comes. Good luck to you and look up Pattishan61 in the "find a member" and read her profile.
Clinical Opiate Withdrawal Scale (COWS)
Patient Name: Date:
Enter scores at time zero, 30 minutes after first dose, 2 hours after first dose, etc. Times of Observation:
Resting Pulse Rate: Record Beats per Minute
Measured after patient is sitting or lying for one minute
0 = pulse rate 80 or below • 2 = pulse rate 101-120
1 = pulse rate 81-100 • 4 = pulse rate greater than 120
Sweating: Over Past 1/2 Hour not Accounted for by Room Temperature or Patient Activity
0 = no report of chills or flushing • 3 = beads of sweat on brow or face
1 = subjective report of chills or flushing • 4 = sweat streaming off face
2 = flushed or observable moistness on face
Restlessness Observation During Assessment
0 = able to sit still • 3 = frequent shifting or extraneous movements of legs/arms
1 = reports difficulty sitting still, but is able to do so • 5 = Unable to sit still for more than a few seconds
0 = pupils pinned or normal size for room light • 2 = pupils moderately dilated
1 = pupils possibly larger than normal for room light • 5 = pupils so dilated that only the rim of the iris is visible
Bone or Joint Aches if Patient was Having Pain Previously,
only the Additional Component Attributed to Opiate Withdrawal is Scored
0 = not present • 2 = patient reports severe diffuse aching of joints/muscles
1 = mild diffuse discomfort • 4 = patient is rubbing joints or muscles and is unable to sit still because of discomfort
Runny Nose or Tearing Not Accounted for by Cold Symptoms or Allergies
0 = not present • 2 = nose running or tearing
1 = nasal stuffiness or unusually moist eyes • 4 = nose constantly running or tears streaming down cheeks
GI Upset: Over Last 1/2 Hour
0 = no GI symptoms • 3 = vomiting or diarrhea
1 = stomach cramps • 5 = multiple episodes of diarrhea or vomiting
2 = nausea or loose stool
Tremor Observation of Outstretched Hands
0 = no tremor • 2 = slight tremor observable
1 = tremor can be felt, but not observed • 4 = gross tremor or muscle twitching
Yawning Observation During Assessment
0 = no yawning • 2 = yawning three or more times during assessment
1 = yawning once or twice during assessment • 4 = yawning several times/minute
Anxiety or Irritability
0 = none • 2 = patient obviously irritable/anxious
1 = patient reports increasing irritability or anxiousness • 4 = patient so irritable or anxious that participation
in the assessment is difficult
0 = skin is smooth • 5 = prominent piloerection
3 = piloerection of skin can be felt or hairs standing up on arms
Score: 5-12 = Mild
13-24 = Moderate
25-36 = Moderately Severe
More than 36 = Severe Withdrawal
I wanted to give you some info on going from a short acting opiate like Norco to Suboxone. I had this problem september before last. I stopped suboxone at 2mg, went into withdrawal 3 days later so bad that, by the 8th day, I got hold of vicodin. I took the vicodin for a week straight. By the 7th day, I decided to go back to suboxone. I was also afraid to take suboxone too quickly, so I called my pharmacist and asked when was the soonest time to take subs coming from vicodin. He said that with a medication that is short acting, suboxone could safely be taken 6hrs after the last vicodin. That is exactly what I did. I was terrified I had made a mistake. There was no problem.
Even my sub doctor told me, when I mentioned the induction phase, said that there are ways around having to go into full withdrawal. As long as the pain meds are out of your system enough time for you to need your next dose it is okay to start the suboxone.
I started suboxone coming from well over a decade of methadone use. I was rapid detoxed under anasthesia and immediately put on suboxone. I hope this helps, as you won't have to go even 24hrs in misery.
So, no more fear and have a great day!
Hey Cathleen, I saw where you go alot of good answers. Most doctors say about 24 hours after last dose of short acting opiate and it is fine to take suboxone. If someone is on Methadone, then there is a specific way they switch a person over, by tapering them down to 30 mgs or less of methadone and then waiting 48 hours and inducting onto subutex first, then later suboxone. I mention that because people sometimes come here and read answers but don't join or post and the switch to subs from methadone is different. The suboxone takes up more room on the receptor site and needs the room, so, if at all possible, wait the whole 24 hours, this will make sure you don't have precip. I know Springer had a good outcome and I am glad, but most people who have a high use of opiates or long acting opiates tend to go into precip. Chris gave you a copy of the COWS sheet, you should be at 26 or higher to take the subs, if it were me, even if I hit 26, I would wait until it had been 24 hours without other opiate before I started subs.
my doctor only made me wait 12 hours after your last norco to start your suboxne. you truly will never even know you had an opiate adiction. I was taking over 200 mg of vicodin aday for 7 years and stopped cold turkey with Suboonxe... it gave me and my family our lives back. no more cant get ouuta bed, crying, impending doom, body shakes cramps and pain. NOTHING... its all just gone with subonxe. If you need a support system. im here. YOU CAN DO THIS. take pride in yourself and find a reason to just do it. good on ya .
In my humble opinion it is extremely important to wait the 24 hours unless your physicians orders are different. For those of you who don't know what precip is it is precipitated withdrawal. I must say that if you think the withdrawal you are in now is bad than one should try precipitated withdrawal. I promise you that after that experience you will never be too anxious again. It is more than horrible. Well that is my 2 cents. Thank you,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 9 Mar 2010 • 2 answers
Updated 25 Mar 2010 • 1 answer
Updated 27 Dec 2010 • 1 answer
Updated 9 Jan 2013 • 5 answers
Updated 19 Apr 2018 • 6 answers